Does anyone knows anything about role of antidiuretic hormone (ADH or Vasopressin) in hypothyroidism?

I am properly treated for hypothyroidism for several years now. Before that I was a neglected case for years. Anyway, although I feel so much better now I still have severe myxedema and water retention. I am self medicating but recently went to a private doctor who thinks that my swelling is not thyroid related but has something to do with antidiuretic hormone ( ADH or vasopressin) which is secreted from pituitary gland. I did blood and urine osmolality test and they are showing that he might be right. Now I am waiting to get my results on ADH. He thinks that I have a problem beyond all other problems - something that caused them all. I am wondering can this just be a result of my hypothyroidism that was not treated for years or he is right and there is something above that all? Thanks.

Last edited by

15 Replies

oldestnewest
  • Simona73,

    There are posts on ADH and Vasopressin in the links below.

    healthunlocked.com/search/a...

    healthunlocked.com/search/v...

  • Thank you. I was just hoping that somebody might discovered something new about it in the meantime.

  • I guess I am a bit doubtful that your 'swelling' is 'not' due to being hypothyroid especially due to the original neglect.

    You are self-medicating and, if you swelling is due to hypothyroidism you have to look first and foremost at your thyroid hormones and dose(s).

    I think before you take any steps you should get a new Full Thyroid Function Blood test, TSH, T4, T3, Free T4, Free T3 and antibodies. Also at the same time B12, Vit D, iron, Ferritin and folate. If in the UK your GP may only do the first two TSH, T4 but you can get the others done privately. Your GP should do all the vitamins/minerals.

    The blood test should be at the earliest possible and fasting (you can drink water). Also allow 24 hours between your last dose of thyroid hormones and the test and take afterwards.

    Get a print-out of your results with the ranges and post on a new question.

    healthunlocked.com/thyroidu...

    healthgrades.com/conditions...

    You have to make sure your hypothyroidism is completely under control with relief of all clinical symptoms (of which mucin is one) before you embark on a process which might not be the best way to go. However, your blood tests might confirm that the new doctor is right. You say you are properly treated but 'have severe myxedema and water retention' which you should not have if properly treated.

    (I am not medically qualified - have had undiagnosed hypothyroidism).

  • I am doing thyroid tests constantly and they are not showing in any way that I am not taking enough of T3. In fact I can't take more because I can always feel when it is too much. I was reading around that mucin and water retention should clear when you are properly treated but there are so many people who are saying that they are properly treated and that they are fine in all other aspects (like me) but still can't get rid of mucin and water. I even have more B12 than normal (due to injections), my iron is fine and basically everything else. Sodium and potassium are completely mixed up. I usually have low sodium and high potassium but they can be shifted to completely opposite in just one day. My doctor says it can be done either by dialysis or ADH. According to him nothing else can make such drastic shifts in sodium and potassium.

  • Thyroid blood tests don't inform us of how the patient is feeling. All I will comment upon (and I'm not medically qualified) is that some people need a suppressive dose of TSH to eradicate all symptoms.

  • My TSH is completely suppressed. It's 0.1 or something. I tried taking more of T3 but in that case I experience hyper symptoms, I am shaking, my temperature raises and pulse as well.

  • I'm sorry you had severe symptoms, and yes you were overdosed.

  • Hi Simona - good article here in medscape emedicine.medscape.com/arti... am assuming your Dr is thinking you have too much rather than too little?

    It's a complicated area so you definately need to see a specialist - I have a defficancy so take vasopressin but in the early days it took a while to get my dose sorted out and I ended up in hospital with hyponatremia a couple of times. I find that if doses of one hormone alter all the others need altering too. ( I am on all pituitary replacement)

  • Thank you so much for your reply and the link. Yes, i seems that I have too much of ADH. May I ask what is the cause of not having enough of hormones from pituitary gland in your case? My doctor thinks that reason I have this deformity of having too much can be connected with the thing that I have "empty sella" syndrome (squashed pituitary gland).

  • I had an ACTH secreting tumour on the pituitary, (Cushings disease) after 2 X surgery and then radioterapy it no longer works so everything is replaced.

    I've never come across anyone with too much ADH so I'm afraid I can't be of much help, have you had a look on the pituitary foundation website? The forum isn't very active but they have lots of info on the pituitary plus Alison the endocrine nurse (on the helpline) is absolutely wonderful and will do her best to help you.

  • I am so sorry to hear about your suffering Ratkinson. Thank you so much for your advice, I found it - it's pituitary.org.uk/ right? I know that my case is rare, I would give anything just to meet one person with the same disorder. Hopefully will find something there. Thank you again :)

  • pituitary.org.uk/support-fo...

    This is the link to Alison- just phone her up for a chat, that's what she is there for.

    Do you have confidence in your doctors? If you are at a small hospital you may be better getting referred to a centre of excellence, I have moved house a lot and have found the standard of care to vary considerably.

    Hope you get some answers and feel better soon. X

  • Thank you so much :) I'll do that. Unfortunately I didn't have much luck with doctors in my life, not many of them are interested in complicated cases... Just recently I went to a doctor who is cardiologist and internist. I went to check my heart but he was so full of understanding for my problem in total so he talked to me about all of my problems and looked at all images and results. He turned to be very knowledgeable in all areas of medicine (something I am not really used to, since doctors I met in my life usually never wanted to talk about the whole picture and always said to me that I have to talk to different specialist about this or that). However, although he suggested which tests I should do, he cannot officially treat me for this (although he asked me to keep him informed since he is really interested). If I can only find endocrinologist who is that nice, non of them were ever nice to me... Thank you so much again for your help xx

  • The Endotext site can be a useful resource - all too often there is little information about the less well-known issues on the big health and medicine sites. Here's a link with "somatostatin" already in the search box:

    endotext.org/?s=somatostatin

    Also, Thyroid Manager has a few index entries:

    thyroidmanager.org/?s=somat...

    Hopefully there might be something there to help.

  • Thank you so much for links, I added them to my bookmarks, there is plenty there to read about tomorrow.

You may also like...